Oklahoma, 2022

Hail and Damaging Winds in Oklahoma, May 15, 2022

May 15, 2022 · NWS OUN · 35 events in 9 counties and zones

An outflow boundary moving into an extremely unstable airmass sparked multiple supercell thunderstorms with very large hail close to softball sized and strong damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An outflow boundary moving into an extremely unstable airmass sparked multiple supercell thunderstorms with very large hail close to softball sized and strong damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 15, 1:25 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, May 15, 1:25 PM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Norman OK
225 PM CDT Sun May 15 2022

...New LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 203 PM CDT Sun May 15 2022

Main focus for thunderstorms tonight will be across the east where
capping is weaker. We launched an 18Z sounding, but unfortunately
the software did not adequately create significant levels. The
sounding showed the warmest layer of 23 degrees C at about 825 mb
which still yields convective inhibition of about 240 J/kg. In
addition, moisture is mixing out and reducing surface dewpoints a
few degrees in areas near and east of interstate 35 which will
further keep capping in play in the west and limit the western
extent of any potential convection. Some erosion of CIN is
expected in eastern areas. An outflow boundary is also drifting
southwest from the early convection in southeastern Kansas and
northeastern Oklahoma which is providing another area of
convergence and lift, and cumulus clouds have been developing near
this feature this afternoon. With these factors, the western
extent of convection will still be possible in the eastern portion
of the forecast area, becoming more likely in the southeast
overnight as the front moves through and provides convergence and
lift. If we do get thunderstorms late this afternoon and this
evening, there will be the potential of severe weather through the
evening hours. The front will push south of the area overnight
pushing any storm chances farther south by early Monday as well.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 214 PM CDT Sun May 15 2022

Much of this week will be characterized by hot to very hot
temperatures as upper ridging attempts to build over the region. A
couple shortwaves appear poised to cross the area on the northern
periphery of the ridge, but models show fairly stout capping in
place Tuesday through Thursday which will limit much in the way of
convective development with these impulses. However, will have to
watch for the potential for convection moving in off the high
plains into northern/western Oklahoma Tuesday and Wednesday (a low
probability for now). Temperatures across our Texas counties will
likely be near or exceed 100-105 during this period with 90s
common elsewhere, which will once again record high territory for
many. The hot and dry weather will lead to elevated to near
critical fire weather conditions for western parts of the area,
with Tuesday and Thursday being the worst days as winds strengthen
from the south or southwest.

A bit of relief from the heat looks to enter our area on Friday in
the form of a cold front. This front will also act as a focus for
potential thunderstorm development, though models disagree on where
exactly this may be due to differences in frontal timing. For now
kept low storm chances east of the I-35 corridor, but again this
could move westward if the front were to slow some. The
environment ahead of the front will be very unstable with adequate
shear present as well for some severe risk. Much cooler
temperatures are then expected next weekend behind the front, with
models showing another potential system and storm chances for the
area next Sunday or Monday.

Ware

&&

.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Sun May 15 2022

Showers and thunderstorms are expected to develop in eastern
portions of the forecast area this afternoon and evening. These
are generally expected to remain east of the TAF sites and the
the probability is too low to include in the TAFs, but there is
some potential for showers or storms to be near KSWO, KOKC and
KOUN this afternoon and early evening. An outflow boundary has
already shifted the winds at KPNC this morning and a cold front
had already moved through KWWR. These boundaries will continue to
move south today with wind shifts across the area primarily
created by the cold front as it moves through. There is also some
potential for MVFR ceilings to develop Monday morning across some
of the eastern sites, but again the probability right now is too
low to include in the TAFs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  62  82  65  92 /  20   0  10   0
Hobart OK         62  88  66 100 /   0   0  10   0
Wichita Falls TX  66  91  69 103 /  10   0   0   0
Gage OK           54  86  62  99 /   0   0  10   0
Ponca City OK     56  80  60  89 /  20   0  10  10
Durant OK         66  86  67  93 /  40   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....08
AVIATION...26
Hazardous weather outlook, May 15, 4:16 PM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
516 PM CDT Sun May 15 2022

OKZ004>048-050>052-TXZ083>090-162230-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
516 PM CDT Sun May 15 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Strong to severe storms are expected to continue to form along an
outflow boundary and possible along a cold front that will move
south through the area this evening. Damaging winds up to 70 mph
and large hail up to the size of baseballs will be the main
concerns. Most of the storms will be along and east of a Chandler
to Duncan Oklahoma to Henrietta Texas line. The most likely time
for severe weather will be through 1 am Monday morning.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel should
prepare for severe weather operations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
There is a chance of thunderstorms Friday and Saturday, mainly
across southeast Oklahoma.

.Fire Weather...
Elevated to near critical fire weather conditions are expected
Tuesday and again Thursday, mainly across far western Oklahoma
and adjacent parts of Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 15, 2:11 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
311 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND GST     6 SW MULHALL            36.00N 97.49W
05/14/2022  E60 MPH          LOGAN              OK   PUBLIC

&&
Special weather statement, May 15, 4:47 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Norman OK
547 PM CDT Sun May 15 2022

OKZ042-152315-
Pontotoc OK-
547 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southwestern
Pontotoc County through 615 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Vanoss, moving southeast at 20 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ada, Roff, Fitzhugh, Vanoss and Fittstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3473 9693 3481 9685 3473 9653 3451 9673
TIME...MOT...LOC 2247Z 307DEG 19KT 3473 9681

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30

The radar

The Norman radar (KTLX), 97 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

22 hail, 13 thunderstorm wind. Local standard time, as filed.

Hail, Hughes

When
May 15, 4:57 PM CST
Where
Hughes County, 1.69 mi E of Wetumka
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.240, -96.210

Hail, Hughes

When
May 15, 5:11 PM CST
Where
Hughes County, 1.38 mi S of Wetumka
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
35.220, -96.240

Hail, Hughes

When
May 15, 5:15 PM CST
Where
Hughes County, 4.15 mi S of Wetumka
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
35.180, -96.240

Thunderstorm Wind, Hughes

When
May 15, 5:15 PM CST
Where
Hughes County, 2.91 mi ESE of Holdenville
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
35.070, -96.350

Hail, Pontotoc

When
May 15, 5:19 PM CST
Where
Pontotoc County, 5.15 mi E of Ada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.780, -96.590

Hail, Pontotoc

When
May 15, 5:23 PM CST
Where
Pontotoc County, 3.64 mi SSE of Ada
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
34.720, -96.660

Hail, Pontotoc

When
May 15, 5:34 PM CST
Where
Pontotoc County, 4.97 mi SSE of Ada
Measured
1.75 in hail
Reported by
Public
Coordinates
34.700, -96.660

Thunderstorm Wind, Hughes

When
May 15, 5:40 PM CST
Where
Hughes County, Calvin
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.970, -96.250

Roof blown off of a building. Time from radar.

Hail, Hughes

When
May 15, 5:44 PM CST
Where
Hughes County, Calvin
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
34.970, -96.250

Hail, Hughes

When
May 15, 5:47 PM CST
Where
Hughes County, Atwood
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
34.960, -96.340

Hail, Hughes

When
May 15, 5:50 PM CST
Where
Hughes County, Gerty
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.840, -96.290

Hail, Hughes

When
May 15, 5:59 PM CST
Where
Hughes County, 1.13 mi E of Atwood
Measured
2.2 in hail
Reported by
Broadcast Media
Coordinates
34.960, -96.320

Thunderstorm Wind, Hughes

When
May 15, 5:59 PM CST
Where
Hughes County, 1.13 mi E of Atwood
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.960, -96.320

Camper overturned in roadway.

Hail, Pontotoc

When
May 15, 6:12 PM CST
Where
Pontotoc County, Harden City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.610, -96.600

Thunderstorm Wind, Coal

When
May 15, 6:15 PM CST
Where
Coal County, 2.37 mi SSW of Lehigh
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.440, -96.240

Several trees downed.

Hail, Coal

When
May 15, 6:25 PM CST
Where
Coal County, 2.2 mi NW of Tupelo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.620, -96.450

Hail, Johnston

When
May 15, 6:25 PM CST
Where
Johnston County, Pontotoc
Measured
2.25 in hail
Reported by
Broadcast Media
Coordinates
34.490, -96.630

Hail, Murray

When
May 15, 6:30 PM CST
Where
Murray County, 1.49 mi NNE of Dougherty
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.420, -97.040

Hail, Murray

When
May 15, 6:35 PM CST
Where
Murray County, 6.42 mi ENE of Dougherty
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
34.420, -96.940

Hail, Johnston

When
May 15, 7:00 PM CST
Where
Johnston County, Mill Creek
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.400, -96.820

Hail, Carter

When
May 15, 7:06 PM CST
Where
Carter County, 0.69 mi N of Springer
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.320, -97.140

Hail, Carter

When
May 15, 7:15 PM CST
Where
Carter County, 0.57 mi E of Springer
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
34.310, -97.130

Hail, Carter

When
May 15, 7:20 PM CST
Where
Carter County, 4.97 mi SSW of Milo
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.260, -97.360

Hail, Carter

When
May 15, 7:27 PM CST
Where
Carter County, 0.69 mi N of Gene Autry
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.290, -97.040

Thunderstorm Wind, Carter

When
May 15, 7:30 PM CST
Where
Carter County, 0.69 mi S of Dickson
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.180, -96.990

Trees downed on the south side of town.

Thunderstorm Wind, Marshall

When
May 15, 7:33 PM CST
Where
Marshall County, 4.73 mi NNW of Oakland
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
34.160, -96.830

Tree limbs 3 to 4 inches in diameter blown off trees.

Thunderstorm Wind, Bryan

When
May 15, 7:35 PM CST
Where
Bryan County, 3.18 mi WSW of Armstrong
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.030, -96.390

Thunderstorm Wind, Bryan

When
May 15, 7:35 PM CST
Where
Bryan County, Armstrong
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
34.050, -96.340

Trees blown over.

Thunderstorm Wind, Bryan

When
May 15, 7:35 PM CST
Where
Bryan County, 1.72 mi E of Cobb
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.080, -96.380

Large tree limbs snapped off. Shingles blown off a roof.

Thunderstorm Wind, Bryan

When
May 15, 7:45 PM CST
Where
Bryan County, 4.49 mi SSW of Armstrong
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
33.990, -96.370

Trees blown over.

Thunderstorm Wind, Bryan

When
May 15, 7:50 PM CST
Where
Bryan County, 0.69 mi N of Calera
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
33.940, -96.430

Blown transformers.

Thunderstorm Wind, Bryan

When
May 15, 7:50 PM CST
Where
Bryan County, 4.49 mi SW of Armstrong
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.000, -96.390

Numerous trees and powerlines downed in Durant.

Hail, Bryan

When
May 15, 7:52 PM CST
Where
Bryan County, 3.18 mi WSW of Armstrong
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.030, -96.390

Thunderstorm Wind, Marshall

When
May 15, 7:55 PM CST
Where
Marshall County, 4.87 mi NW of Lebanon
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
34.030, -96.970

Hail, Love

When
May 15, 9:33 PM CST
Where
Love County, Burneyville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.910, -97.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031925, 1031926, 1031928, 1031950, 1031929, 1031930, 1031931, 1031955, 1031933, 1031934, 1031935, 1031939, 1031958, 1031940, 1031959, 1031960, 1031961, 1031962, 1031963, 1031964, 1031965, 1031966, 1031967, 1031968, 1031969, 1031970, 1031971, 1031987, 1031988, 1031989, 1031990, 1031991, 1031992, 1031993, 1031999.